Tennessee, 2016Flood and Damaging Winds in Tennessee, November 28, 2016
November 28, 2016 · NWS OHX · 8 events in 6 counties and zones
A QLCS moved across Middle Tennessee on November 28 causing several reports of wind damage and some minor flooding in Nashville. Strong southerly winds out ahead of the QLCS also caused some minor wind damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A QLCS moved across Middle Tennessee on November 28 causing several reports of wind damage and some minor flooding in Nashville. Strong southerly winds out ahead of the QLCS also caused some minor wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Nov 28, 1:32 PM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Nov 28, 1:32 PM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
132 PM CST Mon Nov 28 2016
.DISCUSSION...
Deep cyclone centered over western Minnesota this aftenoon will
undergo an occlusion next 12 to 24 hours with occluded front
swinging across our area later tonight preceded by large area of
much needed showers this afternoon and tonight that will include
some thunderstorm activity as it moves through our area. Models
develop a narrow embedded line of convection (QLCS) far eastern
Arkansas around 19z and work it to just east of Memphis by 21z and
nearing the Tennessee River around 23z and to interstate 65 about
02z. Once line gets east of interstate 65 it begins to weaken.
Buoyancy looks weak to me but strong low level shear in
association with strong low level jet is enough for concern that
storms could drag jet down to the ground. Also looking at shear
profiles on hodographs along with helicity swaths, think area of
greatest concern would be in a corridor along and south of
interstate 40 into the Nashville area. This would include Linden,
Waynesboro, Hohenwald, Columbia, Centerville, Franklin and
Nashville. Weakening occurs once QLCS gets east of interstate 65.
Occluded front sweeps rain to our east rather quickly after
midnight and off the plateau around daybreak Tuesday. Basically
dry Tuesday but another round of rain will move into Middle
Tennessee Tuesday night and Wednesday morning as secondary system
moves into the area from Oklahoma. Looks like another good chance
of rain coming over the weekend.
Temperature wise I don't see a major change in our temps over the
next 7 days.
Rainfall over the next 3 days could total 1.5 inches across the
north to possibly 3 inches near the Alabama border and in
southeastern Middle Tennessee down through Grundy county as Middle
Tennessee will be affected by two storm systems.
&&
.AVIATION...
18Z TAF DISCUSSION.
Strong pre-frontal trough expected to push across the Mississippi
Valley this afternoon, and across western and middle Tennessee
overnight. Strong winds will occur ahead of the trough, and have
left mention of low-level wind shear in the CKV and BNA TAFs for
this evening.
VFR conditions will give way to occasional MVFR conditions late
this afternoon and overnight, mainly in a relatively narrow band
ahead of the front. After the front passes, conditions are
forecast to return rather quickly to VFR, with southwest surface
winds becoming gusty on Tuesday ahead of a cold front, which will
be moving out of the Plains into the Mississippi Valley. Gusts of
20 to 25 mph will likely be common by Tuesday afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 51 73 53 63 38 / 100 0 80 40 0
Clarksville 48 68 49 60 35 / 100 0 70 20 0
Crossville 51 67 54 62 35 / 100 20 90 90 20
Columbia 51 72 51 62 36 / 100 10 80 40 0
Lawrenceburg 52 72 52 63 36 / 100 20 80 50 0
Waverly 49 68 49 60 35 / 100 0 70 20 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight CST tonight FOR Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.
&&
DISCUSSION......01/Boyd
AVIATION........19
Hazardous weather outlook, Nov 28, 5:01 AM CST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CST MON NOV 28 2016
TNZ005>011-023>034-056>066-075-077>080-093>095-291115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
501 AM CST MON NOV 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FROM 9 AM UNTIL MIDNIGHT. SUSTAINED
WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 50 MPH ARE
POSSIBLE.
A STRONG STORM SYSTEM WILL PUSH THROUGH THE MID STATE THIS
AFTERNOON AND EVENING, AND WITH IT COMES THE POSSIBILITY OF
STRONG TO SEVERE THUNDERSTORMS. DAMAGING STRAIGHT LINE WINDS ARE
THE PRIMARY THREAT. AREAS SOUTH OF I-40 AND WEST OF I-65,
INCLUDING COLUMBIA, PULASKI, LAWRENCEBURG, WAYNESBORO AND
CENTERVILLE WILL EXPERIENCE THE GREATEST IMPACT. SEVERE STORMS ARE
MOST LIKELY BETWEEN 4 PM AND 10 PM THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SECOND STORM SYSTEM WILL MOVE ACROSS MIDDLE TENNESSEE TUESDAY
NIGHT AND BRING ANOTHER CHANCE OF SEVERE STORMS WITH DAMAGING
STRAIGHT LINE WINDS. AREAS TO THE SOUTH AND EAST OF NASHVILLE WILL
BE MOST AFFECTED.
IN ADDITION, RAINFALL TOTALS FROM TODAY THROUGH WEDNESDAY
AFTERNOON WILL AVERAGE 2 TO 3 INCHES ACROSS ALL OF MIDDLE
TENNESSEE. DESPITE THE DRY WEATHER WE HAVE EXPERIENCED THE LAST
COUPLE OF MONTHS, THE DRY HARD SOIL COULD LEAD TO EXCESSIVE RUNOFF
AND PRODUCE SOME FLOODING.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF WEATHER SPOTTERS MAY BE NECESSARY THIS AFTERNOON AND
EVENING, AND AGAIN TUESDAY NIGHT.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
Event by event
6 thunderstorm wind, 1 flood, 1 strong wind. Local standard time, as filed.
Thunderstorm Wind, Montgomery
- When
- November 28, 5:17 PM CST
- Where
- Montgomery County, 1.51 mi NNW of Shady Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.489, -87.192
A Facebook report indicated a tree was blown down on Highway 41 South near Bagwell Road.
Thunderstorm Wind, Montgomery
- When
- November 28, 5:29 PM CST
- Where
- Montgomery County, 2.34 mi NE of Hampton Station
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.642, -87.198
Public reports that a tree was blown down on Port Royal Rd at the TN/KY state line.
Thunderstorm Wind, Dickson
- When
- November 28, 5:35 PM CST
- Where
- Dickson County, 1.91 mi SSE of Charlotte
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.153, -87.323
A twitter report was received showing a tree blown down at Franklin Rd near Long Rd in Charlotte.
Thunderstorm Wind, Robertson
- When
- November 28, 5:54 PM CST
- Where
- Robertson County, 1.22 mi NW of Coopertown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.440, -86.968
Trees and power lines were blown down in Coopertown with power outages across town.
Thunderstorm Wind, Davidson
- When
- November 28, 6:15 PM CST
- Where
- Davidson County, 1.29 mi ENE of Oak Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.110, -86.800
A twitter report indicated a tree down on Belmont Blvd between Glen Echo Rd and Woodmont Blvd.
Thunderstorm Wind, Sumner
- When
- November 28, 6:32 PM CST
- Where
- Sumner County, 1.09 mi NNE of Cedar Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.364, -86.440
A 45 foot concrete wall was blown down at a construction site at Airport Rd and South Water Ave.
Flood, Davidson
- When
- November 28, 6:40 PM CST to 8:00 PM CST
- Where
- Davidson County, 0.89 mi NW of Glencliff to 0.79 mi SE of Nashville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 36.130, -86.710
Amateur radio and local media reported minor roadway flooding at Thompson Ln at Nolensville Rd, Murfreesboro Rd at Thompson Ln, and Harding Pl at Antioch Pk in southeastNashville. In addition, Orr Ave was partially flooded, and a car became stranded with a water rescue performed.
Strong Wind, Overton
- When
- November 28, 7:00 PM CST
- Where
- Overton forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.345, -85.288 (the zone’s center; the record gives no point)
Power lines were blown down with power outages across Overton County due to strong gradient winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, November 28 to 30, 20162 deaths · 22 injured · EF3 · 42 events
- Tornadoes and Hail in Mississippi, November 28 to 30, 2016$1.3 million · EF1 · 88 events
- Strong Wind in Tennessee, November 28, 2016$45,000 · 3 events
- Hail and Damaging Winds in Louisiana, November 28 to 29, 2016$28,000 · 1.75 in hail · 9 events
- Damaging Winds in Kentucky, November 28, 2016$25,000 · 61 kt wind · 3 events
- Winter Storm and Winter Weather in South Dakota, November 28 to 30, 201617 events
- Tornadoes and Hail in Iowa, November 28, 2016$8,000 · EF0 · 10 events
- Winter Storm in Montana, November 28 to 29, 20164 events
- Tornado and Damaging Wind in Louisiana, November 28 to 29, 2016$2,000 · EF0 · 4 events
- High Wind and Strong Wind in Georgia, November 28, 2016$7,000 · 50 kt wind · 4 events
- Winter Storm and Winter Weather in Wyoming, November 28 to 30, 20163 events
- Strong Wind in Alabama, November 28, 2016$6,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667848, 667849, 667850, 667851, 667852, 667853, 667871, 667867.